Massachusetts, 2013

Damaging Winds and Lightning Strike in Massachusetts, September 11, 2013

September 11, 2013 · NWS BOX · 7 events in 3 counties and zones

Abnormal heat for early September coupled with an elevated mixed layer resulted in a few strong to severe thunderstorms developing late in the day in western Massachusetts and southwestern New Hampshire. These storms produced damaging winds, downing several trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Abnormal heat for early September coupled with an elevated mixed layer resulted in a few strong to severe thunderstorms developing late in the day in western Massachusetts and southwestern New Hampshire. These storms produced damaging winds, downing several trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 11, 6:01 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 11, 6:01 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
701 PM EDT WED SEP 11 2013

.SYNOPSIS...
A VERY WARM AND HUMID AIRMASS WILL REMAIN OVER THE REGION THROUGH
THURSDAY. A FEW THUNDERSTORMS WITH STRONG WINDS AND HAIL MAY AFFECT
THE FAR INTERIOR THIS EVENING WITH MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS CONTAINING HEAVY RAIN LATE THURSDAY INTO THURSDAY
NIGHT...AS A COLD FRONT ENTERS THE REGION. THE FRONT MOVES
OFFSHORE FRIDAY FOLLOWED BY HIGH PRESSURE THIS WEEKEND WITH DRY
AND MUCH COOLER WEATHER. A WEAK BUT DRY COLD FRONT WILL MOVE
THROUGH ON MONDAY FOLLOWED BY YET ANOTHER AREA OF HIGH PRESSURE
THEREAFTER.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

*** A FEW STRONG STORMS REMAIN POSSIBLE FAR INTERIOR ***

7 PM UPDATE...

POTENTIAL CONVECTION...

TSTMS REMAIN JUST WEST OF NEW ENGLAND ACROSS EASTERN NY.
ATMOSPHERE IS PRIMED FOR CONVECTION OVER WESTERN MA WITH DEEP
LAYER MOISTURE AS K INDICES HAVE INCREASED TO 40...MLCAPES UP TO
4500J/KG AND MID LEVEL LAPSE RATES OF 7C/KM. DEEP LAYER SHEAR IS
LACKING AT LESS THAN 30 KT HOWEVER STILL THINK INCREASING HEIGHT
FALLS FROM APPROACHING SHORT WAVE WILL PROVIDE THE NECESSARY
FORCING FOR ASCENT FOR CONVECTION TO ADVANCE NORTHEAST INTO
WESTERN MA AND SOUTHWEST NH. IN ADDITION COLD POOL EMANATING FROM
THE CONVECTION MAY BE SUFFICIENT FOR CONVECTION TO SUSTAIN ITSELF
INTO WESTERN NEW ENGLAND. SEVERAL CONSECUTIVE RUNS OF THE HRRR
CONTINUE TO SIMULATE CONVECTION INTO WESTERN MA AND SOUTHWEST NH
FROM 00Z TO ABOUT 04Z THEN WEAKENING.

IF CONVECTION DOES FIRE STRONG WINDS/LARGE HAIL AND HEAVY RAIN
REMAIN THE MAIN THREATS...ESPECIALLY WIND DAMAGE GIVEN THE HIGH
CAPE ENVIRONMENT. FARTHER EAST DRY WEATHER WILL PREVAIL.

TEMPERATURES...

VERY WARM AND MUGGY NIGHT AHEAD AS DEW PTS IN THE LOW TO MID 70S
WILL PRECLUDE MUCH BLYR COOLING. THIS LOW LEVEL MOISTURE WILL
RESULT IN PATCHY FOG LATE TONIGHT INTO EARLY THU MORNING.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...

*** LOW RISK OF FLOODING AND A FEW STRONG STORMS ***

THURSDAY...

MID LEVEL TROUGH OVER THE GREAT LAKES BEGINS TO SHARPEN/AMPLIFY.
THIS SLOWS THE EASTWARD PROGRESSION OF THE COLD FRONT A BIT...SO
IT LOOKS LIKE PRECIP WILL BE SLOWER TO ENTER THE REGION FROM WEST
TO EAST. IN FACT THERE MAY BE SUFFICIENT MID LEVEL DRY AIR TO
PRECLUDE MUCH IF ANY SHOWER/TSTM ACTIVITY TOMORROW ESPECIALLY
ACROSS RI AND EASTERN MA. THIS WILL ALSO YIELD AT LEAST PARTIAL SUNSHINE
AND WARM TEMPS...ALTHOUGH NOT AS HOT AS TODAY. HIGHS TOMORROW WILL
CLIMB INTO THE 80S BUT DEW PTS IN THE 70S WILL YIELD VERY
UNCOMFORTABLE CONDITIONS.

AS THE DEEP MOISTURE ARRIVES LATER IN THE DAY ALONG WITH STRONGER
JET DYNAMICS EXPECTING SHOWERS AND TSTMS TO BECOME MORE WIDESPREAD
ACROSS WESTERN NEW ENGLAND AFTER 4PM/5PM AND MAY HOLD OFF UNTIL
AFTER DARK ACROSS EASTERN MA AND RI. ANY STORMS THAT FORM ACROSS
WESTERN CT/MA AND SOUTHWEST NH LATE THU MAY BE STRONG GIVEN CAPES
OF 1500-2500 ALONG WITH MARGINAL DEEP LAYER SHEAR OF 20-30 KT.
HEAVY RAIN ALSO A CONCERN WITH THE HIGH THETA-E AIRMASS.

THURSDAY NIGHT...

STRONG JET DYNAMICS ARRIVE WITH SIGNS OF A DUAL JET COUPLET WITH
SOUTHERN NEW ENGLAND UNDER THE RRQ OF NORTHERN STREAM JET AND LFQ
OF OFFSHORE SOUTHERN STREAM JET /POSSIBLY ASSOCIATED WITH TS
GABRIELLE/. THIS STRONG LIFT COUPLED WITH WEAK INSTABILITY AND
INCREASING WIND FIELDS WILL YIELD A LOW RISK OF A FEW STORMS
CONTAINING STRONG/GUSTY WINDS. IN ADDITION...THIS INSTABILITY AND
STRONG FORCING WITH PWATS +1 TO +2 STD ABOVE CLIMO WILL YIELD A
RISK FOR FLASH FLOODING. LATER SHIFTS WILL HAVE TO EVALUATE THE
POTENTIAL FOR A FLASH FLOOD WATCH FROM LATE THU AND THU NIGHT.
MOST OF THE ACTIVITY SHOULD BE FOCUSED 00Z-06Z WESTERN NEW ENGLAND
AND THEN 06Z-12Z EASTERN MA AND RI.

ANOTHER WARM AND MUGGY NIGHT AS COLD FRONT DOESN/T MOVE OFFSHORE
UNTIL EARLY FRI.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HEADLINES...

* WET WEATHER LINGERS FRIDAY MORNING...POTENTIAL FLOOD THREAT
* HIGH PRESSURE USHERS COOL AND DRY AIR FOR THE WEEKEND
* DRY COLD FRONTAL PASSAGE MONDAY...SLIGHT CHANCE OF SHOWERS
* RENEWED HIGH PRESSURE WITH EVEN COOLER AND DRIER AIR FOR THE WEEK

*/OVERVIEW AND MODEL CONSENSUS...

WHILE THE 11.0Z OPERATIONAL ECMWF DIVERGES FROM ITS ENSEMBLE
COUNTERPART BY MIDWEEK...IT IS NOTABLY SUCCINCT WITH THE 11.12Z
OPERATIONAL GFS. WILL CONSIDER A BLEND OF THE TWO AS THERE IS BROAD
AGREEMENT ON THE TRENDS OF COOLER AND DRIER CONDITIONS PREVAILING
UNDER THE INFLUENCE OF HIGH PRESSURE.

*/DAY-TO-DAY DETAILS...

*/FRIDAY...

CONSIDERING THE REMNANTS OF GABRIELLE INTERACTING WITH THE MID- TO
UPPER-LEVEL TROUGH...POPS ARE LIKELY AS LARGE-SCALE FORCING PREVAILS
ACROSS EASTERN AND SOUTHEASTERN PORTIONS OF NEW ENGLAND. CONSIDERING
THE COLLOCATION OF DECENT WARM-MOIST AIR AHEAD OF THE SURFACE COLD
FRONT LENDING TO SOME WEAK ELEVATED INSTABILITY...THUNDER WILL BE
INCLUDED IN THE FORECAST. THERE REMAINS A VIABLE FLOODING THREAT
ESPECIALLY FOR URBAN CORRIDORS AND DURING THE MORNING COMMUTE FOR
THOSE AREAS PREVIOUSLY MENTIONED...WILL INCLUDE WORDING OF HEAVY
RAIN AS PWATS UP TO 2 INCHES ARE ANTICIPATED. SHOULD SEE MOST OF THE
ACTIVITY SHIFT OFFSHORE BY AS LATE AS MIDDAY...WITH WINDS BACKING
WEST-NORTHWESTERLY USHERING COOLER AND DRIER AIR ACROSS THE REGION.

*/FRIDAY NIGHT INTO SUNDAY NIGHT...

COOL AND DRY FORECAST. HIGH PRESSURE BUILDS SOUTHEAST OUT OF CANADA
TOWARDS THE MID-ATLANTIC. WEST-NORTHWESTERLY WINDS INITIALLY WEAKEN
SUNDAY MORNING AS THE HIGH PUSHES OUT TO SEA ALLOWING RETURN
SOUTHERLY WINDS. SATURDAY WILL SEE A MIX OF CLOUDS WITH SOME BREEZY
CONDITIONS. SATURDAY NIGHT INTO SUNDAY THE COOLEST OF CONDITIONS ARE
EXPECTED WITH A H85 AIRMASS AROUND +6C. WILL LEAN A FEW DEGREES
LOWER THAN MOS GUIDANCE. FORECAST HIGHS AROUND THE MID-60S WITH LOWS
DOWN AROUND THE MID-40S. THIS GREATLY CONTRASTS MID-SEPTEMBER NORMAL
HIGHS OF AROUND THE MID-70S...WITH AROUND THE MID-50S FOR NIGHTTIME
LOWS ACROSS SOUTHERN NEW ENGLAND.

*/MONDAY INTO MONDAY NIGHT...

OPERATIONAL ECMWF/GFS EXHIBIT A CONSISTENT SIGNAL OF A REINFORCING
COLD FRONT ACROSS THE REGION. THE WESTERLY LOW- TO MID-LEVEL FLOW
SIGNALS THE ADVECTION OF A MORE CONTINENTAL AIRMASS...SO THERE IS A
LOW EXPECTATION OF WIDESPREAD RAIN AHEAD OF THE COLD FRONT. WILL PUT
IN A SLIGHT CHANCE MENTION OF SHOWERS WITH NO THUNDER. BREEZY
CONDITIONS ANTICIPATED IN PROXIMITY TO THE COLD FRONT...ESPECIALLY
WITH PASSAGE AROUND MIDDAY MONDAY OUT OF THE WEST-NORTHWEST. SHOULD
CLEAR OUT FAIRLY QUICK TOWARDS THE EVENING.

*/TUESDAY INTO THE END OF THE WEEK...

CONTINUED CONSISTENT SIGNAL BETWEEN THE OPERATIONAL ECMWF/GFS OF
RENEWED HIGH PRESSURE OUT OF CANADA BRINGING WITH IT EVEN COOLER
CONDITIONS ACROSS NEW ENGLAND WELL-BELOW NORMAL. HIGH PRESSURE LOOKS
TO BE SITUATED ACROSS NEW ENGLAND LATE TUESDAY INTO WEDNESDAY
MORNING SHIFTING EAST THEREAFTER ALLOWING RETURN SOUTHERLY FLOW AND
WARMER CONDITIONS /COULD GET BREEZY AT TIMES/. A WET WEATHER SYSTEM
IS POSSIBLE INTO NEXT WEEKEND.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

HIGH FORECAST CONFIDENCE EXCEPT LOWER CONFIDENCE ON TSTMS THIS
EVENING ACROSS WESTERN NEW ENGLAND. THIS FORECAST WAS DERIVED FROM
AN EVEN BLEND OF THE NAM AND MET GUIDANCE.

7 PM UPDATE...

TONIGHT...

NOT MUCH CHANGE FROM PREVIOUS FORECAST. TSTMS SHOULD BE CONFINED
TO WESTERN MA AND SOUTHWEST NH FROM 00Z TO 04Z THEN DISSIPATE
THEREAFTER. STRONG WINDS/HAIL AND HEAVY RAINFALL ARE POSSIBLE.

ELSEWHERE VFR TO START THE NIGHT ALONG WITH DRY WEATHER...THEN
AFTER 06Z MVFR CIGS AND VSBYS ENTER THE AREA WITH A LOW PROB OF
IFR IN PATCHY FOG OVER SOUTHEAST MA AND RI. FOG/HAZE ALREADY
OVERSPREADING SOUTH COAST OF MA AND RI.

THURSDAY...

ANY EARLY MVFR/IFR WILL ERODE FAIRLY QUICKLY AND GIVE WAY TO VFR BY
MID MORNING. THEN LATE IN THE DAY MVFR CONDITIONS IN SCATTERED
SHOWERS AND TSTMS FROM WEST TO EAST.

THURSDAY NIGHT...

MVFR BECOMES WIDESPREAD WITH EMBEDDED IFR POSSIBLE AS NUMEROUS
SHOWERS AND TSTMS OVERSPREAD THE AREA FROM WEST TO EAST. HEAVY RAIN
AND STRONG WINDS ARE POSSIBLE WITHIN ANY STORM.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF. LOWER CONFIDENCE ON EXACT
TIMING OF MVFR CONDITIONS AND SHOWERS/TSTMS LATE THU.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF BUT LOW CONFIDENCE ON TSTMS
IMPACT KBDL AIRSPACE THIS EVENING.

OUTLOOK...FRIDAY THROUGH SUNDAY...

FRIDAY...MODERATE CONFIDENCE.

SHRA/TSRA LINGER FOR THE EAST-SOUTHEAST NEW ENGLAND TERMINALS.
EXPECT TEMPO MVFR-IFR IMPACTS WITH +RA. COLD FRONT SWEEPS THROUGH
THE AFOREMENTIONED REGION...EXITING OFFSHORE AS LATE AS MIDDAY.
OTHERWISE WINDS SHIFTING WEST-NORTHWEST...CONDITIONS IMPROVING VFR.

SATURDAY INTO SUNDAY...HIGH CONFIDENCE.

VFR. WEST-NORTHWEST FLOW CONTINUING WITH SCATTERED CLOUD DECKS ABOVE
3 KFT. COULD BE BREEZY WITH GUSTS AROUND 15 KTS ON SATURDAY...WINDS
LIGHTER ON SUNDAY.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH THU NIGHT/...HIGH CONFIDENCE.

TONIGHT...
TRANQUIL WEATHER WITH INCREASING SOUTH SWELLS FROM GABRIELLE.
PATCHY FOG MAY LIMIT VSBY.

THU...
MODEST SW WINDS WILL COMBINE WITH INCREASING S SWELLS FROM
GABRIELLE. PATCHY MORNING FOG.

THU NIGHT...
SHOWERS AND TSTMS BECOME WIDESPREAD FROM WEST TO EAST. MODEST SW
WINDS MAY SHIFT TO WEST TOWARD DAYBREAK AS COLD FRONT APPROACHES.
VSBY RESTRICTED IN HEAVY SHOWERS/TSTMS AND PATCHY FOG.

OUTLOOK...THURSDAY THROUGH SUNDAY...

FRIDAY...MODERATE CONFIDENCE.

SWELL FROM GABRIELLE COMBINED WITH BLUSTERY CONDITIONS IN PROXIMITY
TO A COLD FRONT SWEEPING THROUGH THE WATERS DURING THE DAY FRIDAY
WILL RESULT IN THE CONTINUATION OF SMALL CRAFT ADVISORIES. WIND AND
WAVE CONDITIONS WILL DIMINISH INTO THE EVENING PERIOD.

SATURDAY INTO SUNDAY...MODERATE CONFIDENCE.

SWELL CONTINUES AS A CONSEQUENCE OF GABRIELLE. WEST-NORTHWEST WINDS
REMAINING BLUSTERY ON SATURDAY GUSTING AROUND 15-20 KTS...LESSER ON
SUNDAY. WITH WINDS AND WAVES REMAINING AN ISSUE...COULD SEE THE
CONTINUATION OF SMALL CRAFT ADVISORIES INTO LATE SATURDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...AIR QUALITY ALERT UNTIL 11 PM EDT THIS EVENING FOR CTZ002>004.
MA...AIR QUALITY ALERT UNTIL 11 PM EDT THIS EVENING FOR MAZ007-
     010>012-014.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT THURSDAY FOR ANZ235-
     250-254>256.

&&

SYNOPSIS...NOCERA
NEAR TERM...NOCERA
SHORT TERM...NOCERA
LONG TERM...SIPPRELL
AVIATION...NOCERA/SIPPRELL
MARINE...NOCERA/SIPPRELL
Hazardous weather outlook, Sep 11, 5:15 PM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
615 PM EDT WED SEP 11 2013

MAZ002-003-008-009-NHZ011-012-015-122215-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
615 PM EDT WED SEP 11 2013

...SEVERE THUNDERSTORM WATCH 521 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG THUNDERSTORMS ARE AFTER 6 PM TODAY. STRONG WINDS...LARGE
HAIL AND HEAVY DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY INTO EARLY FRIDAY.
SOME STORMS MAY HAVE STRONG WIND GUSTS...ESPECIALLY ON THURSDAY
NIGHT. LOCALLY HEAVY RAINFALL IS ALSO A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ004>006-013-015>024-026-RIZ001>008-122215-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
615 PM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY INTO EARLY FRIDAY.
SOME STORMS MAY BE STRONG TO SEVERE WITH STRONG WIND GUSTS...
ESPECIALLY THURSDAY NIGHT. LOCALLY HEAVY RAINFALL IS ALSO A
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ007-012-014-122215-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-
615 PM EDT WED SEP 11 2013

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS AND
NORTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY INTO EARLY FRIDAY.
SOME STORMS HAVE STRONG WIND GUSTS... ESPECIALLY THURSDAY NIGHT.
LOCALLY HEAVY RAINFALL IS ALSO A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ010-011-122215-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
615 PM EDT WED SEP 11 2013

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 521 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.
   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 6 PM TODAY WITH
STRONG WIND GUSTS...LARGE HAIL AND HEAVY RAIN THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY INTO EARLY FRIDAY.
SOME STORMS MAY HAVE STRONG WIND GUSTS... ESPECIALLY THURSDAY
NIGHT. LOCALLY HEAVY RAINFALL IS ALSO A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-122215-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
615 PM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

LOW RISK OF A FEW STRONG STORMS AFTER 6 PM TODAY ACROSS THE
NORTHERN WATERS FROM CAPE ANN NORTHWARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WITH STRONG WIND GUSTS ARE POSSIBLE THURSDAY INTO
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Sep 11, 6:28 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
728 PM EDT WED SEP 11 2013

MAZ002-003-008-NHZ011-120030-
WESTERN FRANKLIN-EASTERN FRANKLIN-WESTERN HAMPSHIRE-CHESHIRE-
728 PM EDT WED SEP 11 2013

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT SOUTHWEST
NEW HAMPSHIRE AND NORTHWEST MASSACHUSETTS...

AT 725 PM EDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED
FROM EASTERN NEW YORK INTO SOUTHWEST VERMONT...AND WAS MOVING
NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE POSSIBLE WITH THESE
STORMS AS THEY CROSS NORTHWEST MASSACHUSETTS AND SOUTHWEST NEW
HAMPSHIRE BETWEEN 815 PM AND 930 PM.

THESE STORMS MAY PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY TUNED
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

&&

LAT...LON 4240 7301 4263 7295 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302 4273 7246
      4277 7249 4277 7252 4288 7256 4295 7254
      4300 7245 4314 7246 4313 7237 4315 7237
      4316 7217 4262 7240 4237 7307
TIME...MOT...LOC 2325Z 242DEG 41KT 4306 7311 4230 7344

JWD

The radar

The Albany radar (KENX), 97 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
September 11, 7:13 PM EST
Where
Franklin County, Hawley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.570, -72.880

A large limb on West Street was downed by thunderstorm winds.

Thunderstorm Wind, Hampden

When
September 11, 7:30 PM EST
Where
Hampden County, 1.09 mi ESE of Littleville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.276, -72.879

A large tree was downed by thunderstorm winds, blocking Route 112 south of the Worthington line.

Thunderstorm Wind, Hampshire

When
September 11, 7:30 PM EST
Where
Hampshire County, Worthington Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.420, -72.930

A tree on Ireland Street was downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
September 11, 7:49 PM EST
Where
Franklin County, Bernardston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.670, -72.550

A tree on Brattleboro Road was downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
September 11, 8:10 PM EST
Where
Hampshire County, 0.51 mi W of Bay State
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.330, -72.680

A tree and wires on North King Street were downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
September 11, 8:10 PM EST
Where
Hampshire County, Easthampton
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.270, -72.680

A tree on Route 202 was downed by thunderstorm winds.

Lightning, Franklin

When
September 11, 8:28 PM EST
Where
Franklin County, Wendell
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.550, -72.400

A tree on Locks Village Road was struck by lightning and caught fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469780, 469782, 469783, 469785, 469787, 469788, 469778.